Patients with dementia who take selective serotonin reuptake inhibitors (SSRIs) are more likely to have injurious falls, reveals study published in the British Journal of Clinical Pharmacology.
Many nursing home residents with dementia suffer from depression, and are therefore treated with antidepressants. Selective serotonin reuptake inhibitors (SSRIs) are generally considered the treatment of choice. "Our study also discovered that the risk of an injurious fall increased even more if the residents were also given hypnotic or sedative drugs as sleeping pills," said lead author Carolyn Shanty Sterke, who works in the Section of Geriatric Medicine at Erasmus University Medical Center, Rotterdam, The Netherlands.
Falls are a major health problem in nursing home residents with dementia. In nursing homes one-third of all falls result in an injury. "Physicians should be cautious in prescribing SSRIs to older people with dementia, even at low doses," says Sterke.
The mean age of the participants was 82 years, and the prescription records showed that antidepressants had been used on 13,729 (16.1%) days, with SSRIs being used on 11,105 of these days.
The incident reports showed that 152 of the 248 residents (61.5%) sustained 683 falls. This corresponds to a fall incidence of 2.9 falls per person-year. Thirty-eight residents had a single fall, but 114 fell frequently. Two hundred twenty falls resulted in injury or death. Of these 10 were hip fractures, 11 were other fractures and 198 were injuries such as grazes, open wounds, sprains, bruises, and swellings. One person died after falling.
The risk of having an injurious fall increased threefold for residents taking SSRIs, from an absolute daily risk of 0.09% for a female aged 80 not taking an SSRI, to 0.28% for a female aged 80 taking one defined daily dose of SSRIs. Similar increases in absolute daily risk were found for both men and women, for different ages.
"Staff in residential homes are always concerned about reducing the chance of people falling and I think we should consider developing new treatment protocols that take into account the increased risk of falling that occurs when you give people SSRIs," says Sterke.